Free iHaveUC EBOOK Signup Form

Question Regarding Blood Thinners and UC

Joyce-fullIntroduction:

My name is Joyce and I am a 55 year old woman who is living in the sunny state of Florida. I was hospitalized and then diagnosed in April 2012 with Ulcerative PanColitis. I was in remission until recently when I was put on the blood thinner Coumadin. I am currently med free for the Colitis, which, of course, runs counter to what my Doctor wishes.

Some more about me:

I am into anything crafty and love to read. I always have ongoing projects in cross stitch, jewelry making and beading and whatever else I see that grabs my interest. I am originally from Massachusetts and have since retired and moved to sunny Florida :-) I get easily stressed, have been that way my whole life so am really trying to RELAX and hoping retirement will help that!

Symptoms:

Currently the only symptom I have is bleeding. But it has been constant since starting Coumadin.

Blood Thinners and UC

I was very fortunate to have found Adam’s website right out of the hospital after being diagnosed. It has been a beacon of inspiration, encouragement and knowledge. So thank you Adam for all you do for us UC’ers. Your ebooks are fantastic. I have tried Asacol and Lialda and have found that I am sicker on them than off of them. I opted to follow Bev’s advice and recommendations. Thank you Bev! Once I was able to taper off the prednisone that I was prescribed at my diagnosis (that took a total of 6 months!), I have been med free and mostly in remission. Occasionally I see symptoms of a flare and by making sure that I am following a very bland basic low fiber diet and increasing my L-Glutamine intake I have been able to nip them in the bud. Everything was going along as smoothly as can with UC when I found out that I had to start taking the blood thinner Coumadin and would be on it for life. I had a stroke back in 2011 an d after much testing and waiting it was discovered that I have Mixed Connective Tissue Disease which includes Sjogren’s and a Lupus Inhibitor (which probably caused the stroke). The UC would be considered part and parcel of the Mixed Connective Disease. Seems my immune system doesn’t want to play nice with the rest of my body.

After starting the Coumadin I noticed some bleeding, no other UC symptoms, and the Doctor put me on suppositories thinking it was hemorrhoids and the Coumadin was keeping them bleeding. The Anucort is not working at all. I will be seeing the GI again next week to follow up. He mentioned the next step would be Remicade! Seems a giant leap to me to go from suppositories to Remicade. No?

MY QUESTION TO ALL OF YOU IF I MAY: Does anyone else take Coumadin and if so, how does it affect your UC when you are flaring? Are you able to get your flares under control without stopping the Coumadin (which I cannot do)? I really feel like I am between a rock and a hard place as I need to take a blood thinner but with a disease like UC where you have the potential for bleeding ulcers….the blood thinner will just exacerbate whatever is going on!

Medications:

The only medication I have found that has helped me has been short runs of Prednisone to get the initial bleeding stopped and then I am back to diet and supplements.

written by Joyce

submitted in the colitis venting area





6 Responses to “Question Regarding Blood Thinners and UC”

  1. AdamDecember 16, 2013 at 5:51 am #

    Hi Joyce,

    Thank you so much for sharing your story. I ran a search on all the previous stories from the site a moment ago. There was a story written by “Gee” about two years ago who mentioned the use of Coumadin. There is also some notes as to what this person did to get out of a flare up and it might be useful for you to read. Here is the link for that: http://www.ihaveuc.com/i-pulled-myself-out-of-a-flare/

    I wish you the very best Joyce, and hopefully some others will have some insights on how to move forward with UC while needing to take a med like Coumadin for other reasons.

    -Adam

  2. Graham from England
    graham leeDecember 16, 2013 at 9:44 am #

    Hi Joyce,

    I really understand your dilemma, I was also put on a blood thinner following a minor stroke and I’m sure it made my UC bleeding worse. During a colonoscopy they would not take biopsies because of the clopidogrel. I was discharged from the stroke clinic a very healthy man and that it was most likely a reaction to Asacol suppositories. As the flare was just getting worse I prioritised my colitis, stopped the clopidogrel and went back to smoking to stop the flare. It has worked a treat so I will now quit January 1st, smoking has always worked great in emergencies. However, I’m back on the clopidogrel after some numbness in the hands/feet and dizzy spells. This was part of my pre stroke symptoms and as I now realise, so was spending too long in the car working at a busy and stressful times of the year. It seems like my low resting heart rate (bradycardia) may be the danger and I’m wondering if a clot from that flare may have caused a temporary blockage in the brain.

    It’s a bit chicken and egg, blood thinners for stroke with colitis are not good bedfellows. I’m just trying to prioritise but knowing the signs before its too late is the trick I guess. Did you have any signs before your stroke?

    It may not appeal to you because it didn’t stop my “incident” but extra virgin olive oil is the best natural colitis solution I have found by a long way. It also has anti platelet properties which you may want to look into. The doctors were quite shocked how good my blood pressure, ECG, dopler scan, arteries and stats were under the circumstances. They and I could only put this down to a good UC diet/EVOO and told me to keep it up.

    I’m not suggesting you take risks like I have but the oil could significantly help your colitis and may also help you reduce the blood thinner dosage you are on.

    Best of luck,

  3. Joyce C
    JoyceDecember 16, 2013 at 10:19 am #

    Thank you Adam and Graham for your response. I will check out the link you provided, Adam.
    Graham: while I was blessed to have no residual long term affect from the stroke, I did have symptoms in that I lost my eyesight completely in my right eye! Then I got very nauseous and queasy. My blood pressure was very, very high too. It resolved itself before I got to the hospital but it was determined that I did have a stroke and that was when all the blood testing began. I am already following your advice on the EVOO. I did not know about its anti platelet properties and will definitely read up on that, thanks. I add it each morning into my smoothie and I use it frequently in my cooking.
    Just a quick follow up to my post above: I have since seen the Doctor and since bleeding is the ONLY symptom I am having he still feels it is not a flare (good!) and we are going to do a colonoscopy this week to see if some hemorrhoids will need to be cauterized. Here is to hoping that will take care of things.
    Good health to both of you :-)

  4. bevDecember 17, 2013 at 7:37 am #

    HI Joyce,

    I wish I could help with this, but I don’t really know much about Coumadin.

    I am thrilled to hear that you are med free colitis-wise, however. There isn’t one good medication for UC. It’s natural all the way! The meds are awful and dangerous.

    Cheers, and thank YOU!!

  5. Joyce C
    JoyceDecember 17, 2013 at 9:15 am #

    I wouldn’t be med free if it wasn’t for people like you, Bev, and this website. You have all shown me that it IS possible. I am like you in that I am very sensitive to meds. If there are side effects I seem to get them all. And the Asacol and Lialda that I tried at my Doctors urging actually mimicked a flare in me! If I had not been colitis “symptom free” at the time I started each of them, how would I have known that it was the meds causing it? I would have thought it was the disease. Wow. Stopped taking them and got back on track quickly. Tried it on three ocassions (my Doc is persuasive) and every time same thing! I feel blessed every day that I can, so far, remain med free and my heart goes out to those who simply cannot.
    One thing I would like to add to my history is that I use, and swear by, BARLEAN’S 100% ORGANIC FORTI-FLAX Premium Ground Flaxseed. I add it to my fruit smoothie each day. It keeps me very regular and has the added side benefit of helping with hot flashes and night sweats (for all you menopausal women out there!). It really works – both quickly and well. Like our Probiotics, it is one thing I will never be without :-)
    Cheers right back at you, Bev!

    • bevDecember 17, 2013 at 5:16 pm #

      What a lovely post Joan.

      We have so many similarities…the asacol made the UC so much worse and I only realized it when I was switched to Lialda and all heck broke loose, shall we say! What a fiasco…I got so sick so fast, within a day really. I was going to the bathroom every 10 minutes and it was ferocious…like I had the trots with the flu. I just cannot take any meds. I get all sorts of bad effects from them. My body just says ‘NO’.

      Yes, the probiotics were life altering, game changing, life saving…I can’t say enough anout them. Who knew?

      Love your tip on the flaxseed…I am at that time in my life too. I could use something natural to help!

      Cheers, and thank you for the happiness…
      :)

Leave a Reply